Sections View Full Chapter Figures Tables Videos Full Chapter Figures Tables Videos Supplementary Content ++ CHAPTER 6 CASE STUDY ++ Sedative-Hypnotic Drugs ++ What is the most likely reason for R.S.'s poor performance in the morning rehabilitation sessions? The sedative-hypnotic (flurazepam) appeared to be producing a hangover-like effect, which limited the patient's cognitive skills during the early daily activities. Flurazepam is a benzodiazepine drug with a half-life of 2.3 hours and a duration of action of 7 to 8 hours. This drug, however, is metabolized in the liver to active metabolites with half-lives ranging from 30 to 200 hours. It seems likely that R.S. was continuing to experience sedative effects from these active metabolites well into the next morning. What would be the likely solution? The therapists can deal with this problem initially by reserving the early morning session for stretching and ROM activities and then gradually moving into upper-body strengthening. Activities that require more patient learning and comprehension can be done later in the morning or in the afternoon. The hangover-like problem should also be brought to the attention of the physician. In this case, the physician switched the hypnotic drug to zolpidem (Ambien), 10 mg administered at bedtime. Zolpidem has a half-life of 2.5 hours and a duration of action of 6 to 8 hours, so R.S. should still get the benefit of a full night's sleep. Because zolpidem is not metabolized to active metabolites, it is unlikely that it will continue to exert sedative-hypnotic effects into the next morning. Zolpidem also affects neuronal GABA receptors differently than benzodiazepines such as flurazepam. This difference might reduce the risk of problems, such as rebound insomnia, when it is time to discontinue the drug. ++ CHAPTER 7 CASE STUDY ++ Antidepressant Drugs ++ How can the therapist reduce the risk of orthostatic hypotension during rehabilitation sessions? To reduce orthostatic hypotension, the therapist decided to place the patient on the tilt table for the first day after imipramine was started and to monitor blood pressure regularly. The therapist had the patient perform weight shifting and upper-extremity facilitation activities while he was on the tilt table. The patient tolerated this well, so the therapist had him resume ambulation activities using the parallel bars on the following day. With the patient standing inside the bars, the therapist carefully watched for any subjective signs of dizziness or syncope in the patient (i.e., facial pallor, inability to follow instructions). Standing bouts were also limited in duration. By the third day, ambulation training continued with the patient outside the parallel bars, but the therapist made a point of having the patient's wheelchair close at hand in case the patient began to appear faint. These precautions of careful observation and short, controlled bouts of ambulation were continued throughout the remainder of the patient's hospital stay, and the therapist observed no incident of orthostatic hypotension during physical therapy. Will clinicians notice an immediate improvement in J.G.'s mood after starting this? It is unlikely that ... GET ACCESS TO THIS RESOURCE Sign In Username Error: Please enter User Name Password Error: Please enter Password Forgot Username? Forgot Password? Sign in via OpenAthens Sign in via Shibboleth Get Free Access Through Your Institution Contact your institution's library to ask if they subscribe to McGraw-Hill Medical Products. What is MyAccess? Create a FREE MyAccess profile to: Use this site remotely Bookmark your favorite content Track your self-assessment progress and more!